Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 4, NWS Wakefield, VA

March 5, 1997Northampton County, North Carolina; Greensville County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 5, 1997, 8:05 PM EST for Northampton County, North Carolina; Greensville County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1997, 8:05 PM EST (01:05 UTC)
Expired
Mar 5, 1997, 8:45 PM EST
In force
40 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Northampton County, NC, Greensville County, VA

The radar

The Norfolk radar (KAKQ), 64 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 8:40 PM ESTThunderstorm WindPleasant Hill, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 6:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1997-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1997-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-189 m²/s²
0-3 km storm-relative helicity
-166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 060107 RRA
SVRAKQ
NCC131-VAC081-060145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
805 PM EST WED MAR 5 1997
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL NORTH CAROLINA
 
   ...NORTHAMPTON COUNTY
 
 
IN SOUTH CENTRAL VIRGINIA
 
   ...GREENSVILLE COUNTY
 
AT 802 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM JUST
EAST OF LAWRENCEVILLE SOUTH INTO NORTH CAROLINA MOVING EAST AT AROUND 50
MPH. THIS LINE OF THUNDERSTORMS HAS HAD A HISTORY OF DAMAGING WINDS
KNOCKING DOWN TREES AND POWER LINES. LOCATIONS IN THE PATH OF THE STORMS
INCLUDE:
 
IN VIRGINIA:
BARLEY AND BRINK                                 AROUND 810 PM EST
EMPORIA AND SKIPPERS                             AROUND 815 PM EST
BRYANTS CORNER                                   AROUND 820 PM EST
 
IN NORTH CAROLINA:
HENRICO                                          AROUND 805 PM EST
GARYSBURG                                        AROUND 815 PM EST
JACKSON AND MARGARETTSVILLE                      AROUND 820 PM EST
RICH SQUARE                                      AROUND 825 PM EST
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING
...LARGE HAIL...VERY HEAVY RAIN AND POSSIBLY EVEN A TORNADO. MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER
THE STORM HAS PASSED.
 
 
NS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:25 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 5, 2:25 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EST WED MAR 5 1997

WBC...WRKZFP OK.

ANOTHER IN A SEEMINGLY NEVER ENDING SERIES OF STG HIGH PRES WEDGES
DOMINANT OVER MOST OF FA THIS AFTN. FINALLY ERODING IN FAR SRN VA AND
NE NC ATTM. FAR NW COUNTIES WL BE THE LAST TO BREAK LATE THIS AFTN/EARLY
EVENING.

POSITIVE-TILT UPR TROF IN MIDWEST MVS TO EAST TNT. SFC LOW RACES TO NEW
ENG ON THURS THEN BOMBS OUT IN GULF OF ME. VORT LOBE ASSOCD WITH
CONVECTION WILL CROSS AKQ FA TNT WITH SHRA. BEST CHC TS WUD BE FAR SE
WITH BEST INSTABILITY. LDS STOKES TRENDING DOWN AS CONVECTION MVS INTO
MORE STABLE AIR OVR MTNS. JET COUPLET AND BEST VORT ADV...UVV AND
MOISTURE PASS TO NORTH BUT PCPN BAND SHUD STAY TOGETHER ENOUGH TO AT
LEAST GIVE SM BRIEFLY MODERATE SHRA AT TIMES TNT. TEMPS SHUDN/T FALL
MUCH UNTIL PASSAGE OF CDFNT LATE AT NIGHT. CDFNT WL MAKE IT OFF CST BY
SUNRISE...CLEARING BEHIND FRONT WITH GUD DVM AND CAA BECOMING
ESTABLISHED THURS AM.

MSTLY SUNNY THURS...A BIT OF CU AS REGION CONTS IN CYC FLOW THRU PM.
GUD CAA WITH 850 TEMPS -5C OR BLO BY LT AFTN. TEMPS WL BE AIDED BY
DOWNSLOPE TRAJ AND STRENGTHENING MARCH SUN BUT SHUD TOP OUT ONLY CLOSE
TO NORMS FOR EARLY MARCH (MID 50S). A STG WIND WL MAKE IT FEEL COOL...
GOOD KITE FLYIN WX ON MOUNT TRASHMORE

MSTLY CLR AND COOL WX TO CONT THURS NT INTO FRI AS HI PRES DOME MVS TO
EAST CST BY FRI PM. TEMPS A BIT BLO NORM BUT SLACKENING WINDS WILL MAKE
FOR PLEASANT CONDS.

FAN/FWC GUID IN PRETTY GOOD AGREEMENT...BUT LOOK A LTL WARM FOR A GUD
CAA EVENT TMRW. WILL HUG GUID IN LTR PERIODS TIL WE SEE HOW GOOD THEIR
DOING IN THIS AIR MASS.

CWF: NEW MRP GUID SUGGEST MARGINAL GALES LT TNT INTO EARLY THURS. WITH
STRENGTH OF IMPENDING CAA...WUD BE PRUDENT TO HOIST GALES ALL CSTL WTRS.

RIC    45/54/32/54   7000
ORF    49/55/37/53   620-
SBY    43/51/29/49   8100
ECG    47/55/35/54   6200

CULLEN

In the hours before

Special weather statement, Mar 5, 5:57 PM EST, 2 hours 8 minutes before
VAZ065-079-087-092-093-095>098-060500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 PM EST WED MAR 5 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN
VIRGINIA AND NORTHEASTERN NORTH CAROLINA.  THIS MEANS THAT SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND
NEAR THE WATCH AREA.  BLINDING DOWNPOURS AND FREQUENT LIGHTNING WILL
ALSO LIKELY ACCOMPANY THUNDERSTORMS.

PERSONS IN SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA SHOULD BE
ON THE LOOKOUT FOR THREATENING WEATHER AND REPORT ANY SEVERE WEATHER TO
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA AND CABLE TELEVISION FOR
THE LATEST STATEMENTS AND POSSIBLE WARNINGS.  ADDITIONAL INFORMATION CAN
BE FOUND ON OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

NS
Special weather statement, Mar 5, 6:01 PM EST, 2 hours 4 minutes before
VAZ065-079-087-092-093-095>098-060500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 PM EST WED MAR 5 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN
VIRGINIA AND NORTHEASTERN NORTH CAROLINA.  THIS MEANS THAT SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND
NEAR THE WATCH AREA.  BLINDING DOWNPOURS AND FREQUENT LIGHTNING WILL
ALSO LIKELY ACCOMPANY THUNDERSTORMS.

PERSONS IN SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA SHOULD BE
ON THE LOOKOUT FOR THREATENING WEATHER AND REPORT ANY SEVERE WEATHER TO
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA AND CABLE TELEVISION FOR
THE LATEST STATEMENTS AND POSSIBLE WARNINGS.  ADDITIONAL INFORMATION CAN
BE FOUND ON OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:55 PM ESTSevere Thunderstorm WarningAKQGates, Hertford35 min
Mar 5, 9:08 PM ESTSevere Thunderstorm WarningAKQBertie37 min
Mar 5, 9:40 PM ESTSevere Thunderstorm WarningAKQCamden, Pasquotank, Perquimans50 min
Mar 5, 9:40 PM ESTSevere Thunderstorm WarningAKQChowan50 min
Mar 5, 10:12 PM ESTSevere Thunderstorm WarningAKQCurrituck48 min
Mar 5, 7:33 PM ESTSevere Thunderstorm WarningAKQBrunswick42 min
Mar 5, 8:34 PM ESTSevere Thunderstorm WarningAKQSouthampton, Sussex41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.